Hypoglycemia is a serious situation.
Hypoglycemia (low blood sugar) is a frequent event that can harm the quality of life of people with diabetes and their families. It is important to know the symptoms and how to treat it, as well as its causes and what to do to prevent it.
Hypoglycemia is defined as a blood glucose (sugar) level below 4 mmol/L, with or without symptoms.
People at risk
Some people with diabetes are at greater risk of hypoglycemia than others:
- Individuals being treated with insulin.
- Individuals being treated with drugs that increase insulin production by the pancreas (insulin secretagogues*).
*Gliclazide (Diamicron® and Diamicron®), Glimepiride (Amaryl®), Glyburide (Diabeta®), Repaglinide (GlucoNorm®).
The symptoms of hypoglycemia fall into two categories.
Symptoms caused by adrenaline secretion (adrenergic or neurogenic)
These symptoms are usually the first to appear and should be considered “alarm bells”:
Symptoms caused by a lack of glucose in the brain (neuroglycopenic)
If nothing is done, the following symptoms may occur:
- Difficulty concentrating
- Mood swings
- Vision changes
- Difficulty speaking
Moreover, if hypoglycemia occurs during the night, a person could experience:
- Profuse sweating
- Restless sleep
- Headache upon awakening
The symptoms can vary from person to person and from one episode to another. Sometimes no symptoms appear, particularly in people who have been diabetic for a long time or if blood glucose levels drop slowly.
3 levels of severity
- Symptoms caused by the production of adrenaline;
- The person is able to self-treat.
- Symptoms caused by the production of adrenaline and a lack of glucose to the brain;
- The person is able to self-treat.
- Blood glucose usually less than 2.8 mmol/L;
- The individual requires assistance to treat the hypoglycemia;
- The person may lose consciousness.
Certain people with diabetes are at risk of severe hypoglycemia:
- Individuals who have already experienced a severe hypoglycemic episode;
- Those whose glycated hemoglobin (A1C) is less than 6% (type 1);
- Individuals who do not recognize their hypoglycemia;
- Individuals with diabetes for several years (type 1);
- Individuals with nerve damage (neuropathy);
- Pre-school-age children and adolescents (type 1);
- Individuals with recurrent hypoglycemia;
- Individuals with hepatic (liver) or renal (kidney) impairment.
Consult the PDF files hereby and our section on glucagon.
Most hypoglycemic episodes are caused by actions related to diabetes management. For example, due to:
- A lack of carbohydrates, after a snack or a skipped or delayed meal, or a meal that contains fewer carbohydrates than required or even an error in the count of the carbohydrates consumed
- Psychological or physical stress (e.g., hormonal changes)
- An error in the schedule or the dose of insulin or other diabetes drugs
- Over-exercising, either in duration or intensity
- Alcohol consumed without food
Note that the hypoglycemic effect from exercise or alcohol can extend up to 24 hours.
In the short term, confusion or fainting can cause a fall or an accident. Over the long term, repeated hypoglycemia can have serious health consequences.
Here are some recommendations to prevent hypoglycemia:
- Follow your diet plan with respect to the amount of carbohydrates recommended;
- Follow your meal and snack schedule;
- Take insulin or medication as prescribed;
- Measure your blood glucose (sugar) regularly and adjust the treatment if necessary, as recommended;
- Make the necessary adjustments to your diet or insulin, as recommended by your health care team, if you increase your physical activity or during any unplanned physical activity;
- Avoid drinking alcohol without food;
- Check, with a pharmacist, the effect on blood glucose of any non-prescription medication or natural health product, before taking it.
In addition to the above preventive measures, you should also take these precautions:
- Always have some sugar supplies and snacks with you at all times;
- Wear identification indicating that you have diabetes;
- Keep your blood glucose meter with you at all times;
- Inform friends and colleagues about the symptoms of hypoglycemia, how to use a blood glucose meter and how to treat hypoglycemia;
- Ask your doctor for a prescription for glucagon, a hormone produced by the pancreas that increases the level of glucose in the blood, which can be injected into someone taking insulin who is having a severe hypoglycemic episode;
- Ensure that friends and colleagues have been trained by a health professional how to administer glucagon and know where the glucagon is stored;
- Note the glucagon’s expiry date and replace it when expired.
In short, hypoglycemia is a serious condition that should not be downplayed. It can be a source of concern and that is why it is important to consult a health professional to learn how to recognize it, treat it quickly and take steps to prevent it. Your quality of life depends on it!
Research and text: Diabetes Québec Team of Health Care Professionals
June 2014 (updated on August 2018)
©All rights reserved Diabetes Québec
Yale J, Paty B, Senior P. Diabetes Canada 2018 Clinical Practice Guidelines for the Prevention and Management of Diabetes in Canada: Hypoglycemia. Can J Diabetes 2018; 42 (Suppl 1): S104-S108.